Hail, Oceana
- When
- July 31, 9:19 PM EST
- Where
- Oceana County, 0.5 mi E of Hart
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.700, -86.360
Seven eighths inch diameter hail was reported in Hart.
A late evening thunderstorm in Hart produced seven eighths inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A late evening thunderstorm in Hart produced seven eighths inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 31, 6:50 PM EST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 750 PM EDT SUN JUL 31 2011 LATEST UPDATE...AVIATION... .SYNOPSIS...(345 PM EDT SUN JUL 31 2011) A WEAK COLD FRONT WILL MOVE SOUTHEAST ACROSS LOWER MICHIGAN TONIGHT AND EARLY MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE DURING THIS TIME AHEAD OF THIS FRONT. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE LATE TUESDAY INTO EARLY WEDNESDAY AHEAD OF ANOTHER COLD FRONT. BEHIND THIS FRONT...TEMPERATURES WILL COOL SLIGHTLY WHILE STILL REMAINING ABOVE NORMAL. AFTER ANOTHER CHANCE OF THUNDERSTORMS FRIDAY...A DRY WEEKEND IS EXPECTED. && .SHORT TERM...(345 PM EDT SUN JUL 31 2011) (TODAY THROUGH MONDAY NIGHT) MAIN CONCERNS ARE THUNDERSTORM CHANCES TONIGHT AND MONDAY MORNING AHEAD OF A WEAK COLD FRONT. THE MAIN CHANGE TO THE PREVIOUS FORECAST WAS TO LOWER POPS OVERNIGHT AND EARLY MONDAY. AT 230 PM...WATER VAPOR IMAGES SHOWED SUBSIDENCE HAD SPREAD ACROSS LOWER MI IN THE WAKE OF A JET STREAK THAT HELPED TO TRIGGER ISOLATED SHOWERS ACROSS CENTRAL LOWER MI THIS MORNING. ANOTHER IMPULSE WAS SEEN CRESTING THE UPSTREAM UPPER RIDGE. THIS FEATURE WAS HELPING TO TRIGGER THUNDERSTORMS OVER THE DAKOTAS. THE STRENGTH OF THIS IMPULSE AS IT HEADS SOUTHEAST TOWARDS MI AFTER CRESTING THE RIDGE WILL HELP TO DETERMINE THE EXTENT OF PRECIPITATION WE RECEIVE OVERNIGHT. POPS WILL HAVE TO BE REVISITED IF A SIGNIFICANT COVERAGE OF CONVECTION DEVELOPS OVER MN/WI AHEAD OF THIS SYSTEM. CURRENT THINKING IS THAT THIS IMPULSE WILL HAVE LITTLE IMPACT ON SOUTHERN LOWER MI. THERE HAS BEEN REMARKABLE CONSISTENCY AMONG MANY OF THE AVAILABLE MESOSCALE MODELS / E.G. HRRR...NSSL WRF...NCEP 4KM NAM / WITH DECREASING CONVECTIVE COVERAGE SOUTHWARD OVERNIGHT AHEAD OF A WEAK COLD FRONT THAT WILL MOVE S ACROSS LOWER MI. THIS SEEMS REASONABLE GIVEN RECENT SPC MESOSCALE ANALYSES SHOWING THE GREATEST MLCAPE / 2000-2500 J/KG / REMAINING OVER NRN LOWER MI. LOW LEVEL CONVERGENCE ALSO WILL BE WEAK DUE TO THE WEAK DENSITY GRADIENT AND SLOW MOTION OF THE FRONT COMBINED WITH PRECEDING SOUTHWESTERLY FLOW. WE EXPECT THAT ANY PRECIPITATION THAT DOES DEVELOP WILL CLEAR SOUTHWEST LOWER MICHIGAN WELL BEFORE NOON ON MONDAY. THIS WILL LEAD TO A QUIET MONDAY NIGHT. && .LONG TERM...(345 PM EDT SUN JUL 31 2011) (TUESDAY THROUGH SUNDAY) MAIN ITEMS OF CONCERN IN THE LONG TERM ARE THREATS OF RAIN FOR THE TUE/TUE NIGHT AND FRI TIME FRAMES WITH A COUPLE OF DIFFERENT WAVES THAT ARE NOW EXPECTED TO IMPACT THE AREA. THE BEGINNING OF THE LONG TERM TUE MORNING WILL FEATURE A WARM FRONT THAT SHOULD BE MOVING THROUGH THE AREA. THIS WILL ALLOW FOR A SURGE OF THE HOT AND HUMID AIR TO OUR SOUTHWEST TO MOVE IN FOR AN AFTERNOON. THIS WILL BE SHORT LIVED HOWEVER AS THE COLD FRONT WILL BE KNOCKING AT OUR NRN DOOR STEP TUE AFTERNOON. THE THREAT OF STORMS WILL BE INCREASING TUE AFTERNOON FROM THE NORTH...AND SPREADING SOUTH THROUGH THE AREA DURING THE EVENING AND EARLY OVERNIGHT HOURS. THE TIMING OF THE FRONT IS PRETTY GOOD AROUND OR JUST AFTER PEAK HEATING. THE WSW LOW LEVEL FLOW MAY NOT BE ESPECIALLY CONDUCIVE FOR WIDESPREAD PCPN. WED AND THU ARE LOOKING LIKE PRETTY NICE DAYS. WE WILL BE DOWNSTREAM OF THE MASSIVE UPPER RIDGE...AND THE HEAT AND HUMIDITY WILL BE LOCKED UP AHEAD OF THE FRONT DOWN SOUTH OF THE AREA. HIGHS WILL BE IN THE LOW TO MID 80S WITH NORMAL HUMIDITY LEVELS. NIGHT TIME WILL SEE RATHER COMFORTABLE TEMPS IN THE 60S. THE MODELS HAVE COME INTO AGREEMENT WITH REGARDS TO THE FRI WAVE THAT IS EXPECTED TO BE MOVING EAST. THE MODELS AGREE IN BUILDING THE UPPER HEIGHTS A BIT AND PUSHING THE FRONTAL BOUNDARY JUST CLOSE ENOUGH SO THAT A WAVE RIDING ALONG WILL LIKELY CLIP THE AREA. WE HAVE ADDED SOME SMALL CHC POPS TO THE SRN HALF OF THE CWFA FOR FRI. THE GFS WOULD SUGGEST BRINGING IN THE PCPN THU NIGHT...HOWEVER WE BELIEVE THIS MAY BE TOO FAST AS A RESULT OF SOME CONVECTIVE FEEDBACK ISSUES. THE ENSEMBLES SHOW NEXT WEEKEND SHAPING UP TO BE A COUPLE OF NICE SUMMER DAYS. WE ONCE AGAIN LOOK TO BE CAUGHT IN BETWEEN THE TWO JETS...KEEPING THE HOT AND STEAMY WEATHER SOUTH OF THE AREA AND THE COOL AIR NORTH OF THE AREA. HIGHS LOOK TO BE IN THE MID TO UPPER 80S WITH NORMAL EARLY AUG HUMIDITY LEVELS. && .AVIATION...(750 PM EDT SUN JUL 31 2011) VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. MAIN FOCUS IS THE STORMS OFF TO THE NORTH ACROSS CENTRAL LAKE MICHIGAN AND EASTERN WISCONSIN. THE STORMS ARE FIRING ALONG A WEAK COOL FRONT WHICH IS SAGGING SOUTHWARD. THE EXPECTATION IS THAT THESE STORMS WILL STAY MAINLY ACROSS CENTRAL LOWER MICHIGAN...BEFORE WEAKENING AFTER DARK. THE NORTHERN TAF SITES FROM KMKG TO KLAN WILL SEE CIRRUS CLOUDS SPREAD IN FROM THE UPPER OUTFLOW OF THESE STORMS THIS EVENING. SOME CUMULUS CLOUDS AROUND 6000FT MAY DRIFT IN TOWARD MIDNIGHT. OTHERWISE A QUIET NIGHT. CANNOT RULE OUT (A SMALL CHANCE) OF SOME OF THESE STORMS WORKING TOWARD MUSKEGON AROUND MIDNIGHT OR GRAND RAPIDS AROUND 100 AM. SOME CUMULUS DEVELOPMENT IS EXPECTED MONDAY MORNING AND MONDAY MIDDAY AS THE COOL FRONT WORKS SOUTH OF THE AREA. THESE CLOUDS MAY EVEN GO BROKEN AROUND 4000-5000FT ALONG THE I94 TAF SITES. && .MARINE...(345 PM EDT SUN JUL 31 2011) NO HEADLINES ARE ANTICIPATED IN THE SHORT TERM. WINDS AND WAVES WILL BE SOMEWHAT ELEVATED TONIGHT AHEAD OF AN APPROACHING COLD FRONT. AFTER A SIGNIFICANT DROP IN WINDS AND WAVES MONDAY...WINDS AND WAVES WILL INCREASE AGAIN TUESDAY AHEAD OF THE NEXT FRONT. CURRENT INDICATIONS ARE THAT HEADLINES WILL NOT BE NEEDED FOR THIS TIMEFRAME EITHER. && .HYDROLOGY...(345 PM EDT SUN JUL 31 2011) ONGOING CONCERNS WILL CONTINUE TO DIMINISH AS NO SIGNIFICANT RAIN IS EXPECTED OVER THE NEXT WEEK. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: TJT SHORT TERM: TJT LONG TERM: NJJ AVIATION: DUKE MARINE: TJT HYDROLOGY: TJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1000 AM EDT SUN JUL 31 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-011000- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1000 AM EDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS NORTH OF INTERSTATE 96 TODAY AND ACROSS THE ENTIRE AREA TONIGHT. WHILE STORMS ARE NOT EXPECTED TO BE SEVERE...THE STRONGEST STORMS COULD HAVE WIND GUSTS TO 45 MPH... TORRENTIAL RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. STORMS WILL MOVE SOUTHEAST AROUND 35 MILES PER HOUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME AREA WATERWAYS WILL CONTINUE TO RUN HIGH AND POSE A FLOODING THREAT THIS WEEKEND. SCATTERED THUNDERSTORMS ARE POSSIBLE INTO MID MORNING MONDAY...MOSTLY SOUTH OF INTERSTATE 94. ANOTHER FRONTAL SYSTEM WILL BRING ADDITIONAL THUNDERSTORMS TO THE AREA TUESDAY INTO TUESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LMZ844>849-011000- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1000 AM EDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO EARLY MONDAY MORNING. THE STRONGEST STORMS WILL HAVE LOCALLY GUSTY WINDS...INCREASED WAVE HEIGHTS AND VERY LOW VISIBILITIES DUE TO RAIN AND BLOWING SPRAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS TUESDAY INTO TUESDAY EVENING MAY RESULT IN LOCALLY GUSTY WINDS...FREQUENT CLOUD TO WATER LIGHTNING... INCREASED WAVE HEIGHTS AND VERY LOW VISIBILITIES DUE TO HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. TJT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
804 PM EDT SUN JUL 31 2011
MIZ037-010115-
MASON-
804 PM EDT SUN JUL 31 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF LUDINGTON...MOVING
SOUTHEAST AT 25 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LAKE MICHIGAN RECREATION AREA... BIG SABLE POINT...
HAMLIN LAKE... LUDINGTON STATE PARK...
LUDINGTON... VICTORY TWP... FREESOIL...
SUMMIT TWP... MEADE TWP... FOUNTAIN...
SCOTTVILLE... CUSTER... WALHALLA...
BRANCH... LOGAN TWP...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4409 8650 4412 8644 4418 8639 4417 8604
4382 8604 4382 8643 4382 8644 4397 8647
4403 8652 4406 8652
TIME...MOT...LOC 0002Z 308DEG 21KT 4405 8660
DUKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
957 PM EDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL LUDINGTON 43.96N 86.45W
07/31/2011 E0.25 INCH MASON MI EMERGENCY MNGR
MEASURED IN THE CITY
&&
GEOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1009 PM EDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM TSTM WND GST LUDINGTON 43.96N 86.45W
07/31/2011 M39 MPH MASON MI OFFICIAL NWS OBS
MEASURED WIND GUST AT THE LUDINGTON NOS OBSERVATION SITE
IN THE HARBOR.
&&
DUKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1019 PM EDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM HAIL HART 43.70N 86.36W
07/31/2011 M0.88 INCH OCEANA MI TRAINED SPOTTER
&&
GEOThe Grand Rapids radar (KGRR), 111 km away, was scanning. The volume nearest the first event began at 02:17 UTC.
1 hail. Local standard time, as filed.
Seven eighths inch diameter hail was reported in Hart.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324683.